Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 4, 2003, 9:36 PM CDT for Johnson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2003, 9:36 PM CDT (02:36 UTC)
- Expired
- May 5, 2003, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Johnson County, IL
The radar
The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 050238 FFWPAH ILC087-050530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 936 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 1230 AM CDT * AT 935 PM CDT...RADAR SHOWED 1 TO 1.5 INCHES OF RAIN HAS FALLEN OVER THE LAST HOUR IN THE COUNTY AND MORE RAIN IS EXPECTED OVER THE NEXT HOUR. THE JOHNSON COUNTY SHERIFF REPORTED STANDING WATER OVER A FEW ROADS IN THE SOUTHERN PART OF THE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ DLL
2 follow-up statements
000 WGUS73 KPAH 050416 FFSPAH ILC087-050530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1116 PM CDT SUN MAY 4 2003 ...FLASH FLOOD WARNING IN EFFECT FOR JOHNSON COUNTY IN SOUTHERN ILLINOIS UNTIL 1230 AM... AT 1115 PM...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED EAST OF THE WARNED AREA. HOWEVER...RUNOFF WILL CONTINUE FOR THE NEXT HOUR OR SO. SEVERAL ROADS WERE CLOSED ACROSS THE COUNTY DUE TO WATER OVER THE ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADS AS THE DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS ON THIS FLOODING EVENT. $$ DLL
000 WGUS73 KPAH 050530 FFSPAH ILC087-050600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1230 AM CDT MON MAY 5 2003 ...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY IN SOUTHERN ILLINOIS HAS BEEN ALLOWED TO EXPIRE... STRONG THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN IN THE WARNED COUNTY HAVE MOVED EAST OF THE REGION. MOST OF THE WATER HAD RECEDED...BUT RUNOFF IN LOW LYING AREAS WILL STILL BE A POSSIBILITY OVERNIGHT. FOR THIS REASON...RESIDENTS SHOULD STILL BE VIGILANT OF THE WEATHER SITUATION. $$ DLL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:44 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, May 4, 2:44 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 PM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE STORMS. SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER NEBRASKA...KANSAS AND OKLAHOMA. EXPECT THIS SYSTEM TO MERGE INTO A POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY. AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL MENTION HEAVY RAIN. LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO WINDS...TEMPERATURES. EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION. TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY. .PAH...NONE. SPODEN
Hazardous weather outlook, May 4, 8:57 PM CDT, 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CDT SUN MAY 4 2003 ...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE. ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING HOURS. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON. PS
In the hours before
Local storm report, May 4, 9:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM BETWEEN SIKESTON AND HAYWOOD CITYMO FUNNEL CLOUD
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EMSpecial weather statement, May 4, 9:07 PM CDT, 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 907 PM CDT SUN MAY 4 2003 ...TORRENTIAL RAINFALL LIKELY WITH THUNDERSTORMS MOVING ACROSS THE QUAD STATE REGION... AT 900 PM...THE TRAILING EDGE OF A LINE OF THUNDERSTORMS STRETCHED FROM MT. VERNON ILLINOIS TO POPLAR BLUFF MISSOURI. THE STORMS WERE MOVING EAST AT 55 TO 60 MPH...AND SHOULD REACH A LINE FROM ROCKPORT INDIANA TO CROFTON KENTUCKY BY 11 PM. THESE STORMS WILL LIKELY PRODUCE HOURLY RAINFALL AMOUNTS IN EXCESS OF ONE INCH PER HOUR. THIS WILL CAUSE MINOR STREET FLOODING AND ALLOW SMALL STREAMS AND CREEKS TO OVERFLOW. PERSONS SHOULD BE WATCHFUL FOR RISING WATER AND SEEK HIGH GROUND IF NECESSARY. AVOID ROADS THAT MAY BECOME FLOODED. AT 855 PM...SEVERAL ROADS ALONG ROUTE 3 IN JACKSON COUNTY ILLINOIS WERE COVERED WITH WATER...NEAR THE RANDOLPH COUNTY ILLINOIS LINE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. DLL
Local storm report, May 4, 9:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
916 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM COWLING IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
DESLocal storm report, May 4, 9:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM OLIVE BRANCH IL 1.75 INCH HAIL
05/04/03 ALEXANDER REPORTED BY EOC ALSO 60
MPH WIND WITH SOME TREES
DOWNLocal storm report, May 4, 9:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 PM BELMONT IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
EMA
0920 PM DELTA MO FLOODING
05/04/03 CAPE GIRARDEAU STREET FLOODING 2 1/2
INCHES OF RAIN WITH 1
INCH IN 20 MINUTESLocal storm report, May 4, 9:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 PM OLMSTEAD IL 0.75 INCH HAIL
05/04/03 PULASKI REPORTED BY PULASKI
COUNTY DESThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 26 min |
| May 4, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | White | 36 min |
| May 4, 9:00 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 45 min |
| May 4, 9:08 PM CDT | Tornado Warning | PAH | Alexander | 37 min |
| May 4, 9:11 PM CDT | Tornado Warning | PAH | Pulaski | 49 min |
| May 4, 9:16 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 29 min |
| May 4, 9:40 PM CDT | Tornado Warning | PAH | Massac | 50 min |
| May 4, 9:47 PM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pope, Pulaski | 3 hr |
| May 4, 9:58 PM CDT | Tornado Warning | PAH | Pope | 47 min |
| May 4, 10:11 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 34 min |
| May 5, 12:58 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 32 min |
| May 5, 2:12 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 18 min |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.